Seizures: 8 Grand Mals (Tonic Clonic) (2 of them April 2003 after a 5 year absence) -shortest 7 minutes, longest 90. Stopped
breathing for 30 minutes in the ER from #6 resulting from the meds they gave him to stop the seizure [50 minutes long]. They
bagged him and kept his O2 level good. He was unconscious for 36 hours after that one and hospitalized 3 days. 150+ Partial
Complex Seizures, -staring episodes with various states of consciousness; In a many he can talk very slowly but not very
accurately. In many he stares and simply is "not home". These last from 1 to 30 minutes. 100s Simple Complex, -also staring
seizures yet much shorter (10 seconds to 1 minute, almost like day-dreaming but still able to respond to verbal stimuli to some
degree). As with anyone with a seizure disorder, their seizure patterns and types change over time. Two Years ago (fall 2001) he
had 4 Partial Complex where he was speaking and crying and begging for help. He kept saying he was scared and asking for
help. His head turns sharply to the left and his eyes also shift hard left. Clearly he was conscious enough to realize that this was
involuntary and obviously very unsettling. Let me say for the record that is an AWEFUL feeling as a parent -not being able to help
him at all. All we can do is hold him and rub his back and tell him we love him and that it will be over soon. Since then most of his
seizures are like this.
Starting in Fall of 2000 he started having a new type of seizure known as Spike-Wave-Stupor; see below; (Update May 2001 for
Medications and effects on Organs: His Valproic Acid blood levels at times is high-- high enough to be straining his liver but
necessary to keep him from having a Grand Mal. This high dose therapy is not without risk. In spring and summer 2000 we had a
very tense and scary time. Christian was showing early signs of Bone Marrow Toxicity from high doses of meds. In an effort to stem
off Aplastic Anemia (potentially fatal), and drug induced Leukemia (also fatal) we reduced his Valproic and started a new med
which was ultimately going to replace the Valproic Acid. Christian's Platelets were 114K (normal is 145-400K), his White Blood
Count was 6,200 (normal 6,500 - 11,000) and his RBC was 4.07& (normal is over 4.3). To be classified as either Aplastic Anemia
or Leukemia all three figures have to be low --lower then what Christian was but he was clearly in danger for 3 months. With the
addition of Gabatril and the reduction of Valproic we seemed to have warded off these horrible diseases. His values all returned to
normal --low but in normal range.
Trying new meds causes various side effects including 3 months in the fall of 99 of a very irritable unhappy child with a very bad
attitude. After reducing his meds the behavior problems disappeared but the trade off is more frequent seizures.
UPDATE May 2001Our hopes for Gabatril have been squashed. In an effort to stop his increased seizure activity in March of that
year we increased his Gabatril dose in early April. We noticed that Christian had become spacey all of time. He had experienced a
new type of seizure over the past 10 months called Spike-Wave-Stupor. In this type of seizure you are spacey and not able to
function properly. Until April he had suffered 9 episodes lasting anywhere from 45 minutes to 90 minutes. He would be able to
speak with us yet he was clearly confused and almost in slow motion. Now, he was in this state ALL of the time. Sometimes
worse, sometimes better but ALWAYS spacey. In response to this we had an EEG done in early May (2001) which showed that he
was having frontal lobe seizures (Spike-Wave-Stupor) 24/7 (yes, all of the time). We had to do something because this was
causing his already delayed learning to be nearly stopped. We increased his Valproic (see earlier as to what this can do) and
reduced his Gabatril back to what it was early in the year, and after 2 weeks did another EEG. Low and behold what we had
surmised was the case: the Gabatril was causing his Spike-Wave-Stupor seizures. Yes, his Anti-Seizure med was causing
seizures. We reduced his Gabatril and ultimatley got him off of it and replaced it with something else. Unfortunately the two best
alternatives Topomax (causes speech difficulties) and Lamictal (can cause a potentially fatal skin rash in 7-8% of users) so for
now we were leaving well enough alone.
UPDATE December 2001 the roller coaster continues: After having 9 seizures in a little over two weeks in September (2001) and
early October we increased his Valproic Acid, and reduced his Gabatril (to finally get him off of it and onto maybe Zarontin; rather
then the Topomax which we have not done since that drug can have adverse effects on speech and he already has a hard enough
time with speech). We also increased his Neurontin to help with some panic attacks he was having. All of this came about
because he gained 5 lbs. at the beginning of the school year.
In an effort to help with his sleeping, which has always been lousy, we added a rather benign hormone -Melatonin. This worked
GREAT and he slept like a charm!!! All good things must come to and end though. On October 29 (less then 2 weeks into the
new med) he "went off the deep end" so to speak. He flipped out at school becoming very angry and very aggressive.He was hitting
and punching everyone. He seemed to be "stoned". He did not know who we were at times. We had to escort him out of school on
Tuesday (the 30th). We (and the school) were very concerned. We held an emergency Team meeting with the behavioral
specialists. We were seen by his Neurologist at Dartmouth... the conclusion -most likely Bio-Chemical. We reduced all of the meds
he was on and by mid-week the next week he was back to his happy self. It sure is good to have him back!!.
Update August 2002: We finally have gotten rid of Gabatril. That drug caused more problems then it cured. We did bite the bullet
and he is now on Lamictal, yes, the one that can potentially have a fatal skin rash. We are vigilant and watch for any signs of the
rash though. So far, and we know we are in what is called the honeymoon phase of the med, it is working well. He has had a lot of
breakthrough seizures throughout the weaning off and on process and he has been quite irritable as the chemical levels change
but all in all he has been a trooper. Our ultimate goal is to get him on this med and then maybe off of Valproic as well, as
Lamictal is also good to treat Grand mals. That would even mean getting him off of Zantec, which is only there because the
Valproic causes ulcers and ulcer like symptoms in him. The saga never seems to end. Blood draws regularly. He gets pricked and
prodded varying from every 6 weeks to every 6 months. He has had full anesthesia four times -once for an operation for
Hypospadious and twice for a 70/90 minute MRI and this past August (2003) for a spinal tap to test for specific Amino Acid
deficiencies. . Over the past 9 years he has had more then 6 gallons -yes gallons of Valproic Acid not to mention the Phenobarbital
he was on for 6 months prior to Valproic, the Neurontin, Gabatril, Zantec, Carnitine, Lamictal and Baclofen.
Common Illnesses: When he gets a cold add cough medicine, Tylenol and any antibiotic he might be prescribed. It is not easy
living with all of this --we hate the meding but know we have to do it. Believe me, we have met many parents with kids far worse
off then Christian. All it takes is visit to Dartmouth Children's Hospital or CHAD to make you very Thankful for the cards you or he
There is another pet peeve that we (and I'm sure anyone in our position) have: ILLNESES. Any illness that has a fever or that
includes vomiting is a major problem. A lot of people / parents, think nothing of sending their sick child to school or over to a
friends house to play even when they are sick. We do realize that the more you are exposed to the stronger your immune system
will be in the future, BUT at what expense. Fever is a major contributor to seizures. Any fever can lower your seizure threshold but a
fever spike (going from one temp to a higher in a very short time) can set off a seizure. I guess it should be obvious why we don't
want to be around ANYONE who has, or recently has had a fever. The other, probably more problematic illness is vomiting. Not
just because I have a strong phobia of it but because it forces us to make a decision. If Christian vomits within 60 minutes of taking
his meds we have to readminster them. We also have to try and determine how much was absorbed before he threw it up. We
have to play the guessing game, which intensifies the tension of having a sick child. We have to re-administer roughly every 15-30
minutes until they stay in him. Nothing like worrying about a sick child and whether he is going to OD because you made the wrong
decision to readminister. Do every parent with a special needs child a favor -keep away if you're sick!
(click here for incubation periods of common illnesses).
There is a reason Wendy and I are "neurotic" and have not left our boys overnight
-ever -it's called love. We do everything for our boys because we love them -and I
think it shows.